Mississippi, 2008

Tornado and Flash Flooding in Mississippi, January 10, 2008

January 10, 2008 · NWS MEG · 15 events in 12 counties and zones

A warm front lifted north across North Mississippi during the morning on January 10, 2008. As the front lifted north, surface low pressure tracked along the Tennessee-Mississippi border during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north across North Mississippi during the morning on January 10, 2008. As the front lifted north, surface low pressure tracked along the Tennessee-Mississippi border during the afternoon hours. Showers and thunderstorms developed in association with the system. Some storms became severe producing flash flooding, large hail, damaging winds, and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 5:13 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 10, 5:13 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST THU JAN 10 2008

.DISCUSSION...09Z SURFACE ANALYSIS THIS MORNING PLACES A WARM
FRONT ACROSS SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI. INFRARED
SATELLITE ALREADY SHOWING ELEVATED CONVECTION ACROSS SOUTHERN
ARKANSAS DEVELOPING IN RESPONSE TO ISENTROPIC ASCENT AND AN 850
LOW LEVEL JET TRANSPORTING LOW LEVEL MOISTURE BACK INTO THE MID
SOUTH. TEMPERATURES SO FAR RANGE FROM THE UPPER 30S/LOWER 40S
NEAR WALNUT RIDGE TO AROUND 60 DEGREES NEAR COLUMBUS MS. MAIN
CONCERN IN THIS FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL
TODAY ACROSS PORTIONS OF THE MID SOUTH.

.SHORT TERM...(TODAY THROUGH SATURDAY)...A WARM FRONT JUST TO
THE SOUTH OF THE FORECAST AREA WILL MOVE NORTH DURING THE MORNING
HOURS AS A SURFACE AREA OF LOW PRESSURE MOVES FROM THE CENTRAL
PLAINS INTO THE MIDDLE MISSISSIPPI VALLEY...DRAGGING A COLD FRONT
THROUGH THE MID SOUTH THIS AFTERNOON INTO THE EARLY EVENING HOURS.
STEEP 700-500 MB MID LEVEL LAPSE RATES AROUND 7 C/KM...FAVORABLE
UNIDIRECTIONAL WINDS ALOFT AS INDICATED BY UPPER AIR PROFILERS AND
UPPER LEVEL DIVERGENCE AND MOST UNSTABLE CAPE VALUES APPROACHING
1000 J/KG SUGGEST THUNDERSTORMS WHICH DEVELOP ACROSS AREAS MAINLY
FROM DECATURVILLE TENNESSEE TO COFFEEVILLE MISSISSIPPI COULD
BECOME SEVERE TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY SEVERE WEATHER THREATS. THINK MOST LIKELY MODE OF
CONVECTION WILL BE IN THE FORM OF A SQUALL LINE. 0-1 KM STORM
HELICITIES APPROACHING 400 M2/S2...BACKING SURFACE WINDS AND 0-6
KM BULK SHEAR VALUES APPROACHING 60 KTS SUGGESTS A TORNADIC THREAT
/MINI-SUPERCELL TYPE/ CANNOT BE RULED OUT EMBEDDED WITHIN THE LINE
OF SEVERE THUNDERSTORMS.

HIGH PRESSURE WILL BUILD IN TONIGHT AS THE COLD FRONT PUSHES EAST
INTO EASTERN TENNESSEE AND INTO ALABAMA. KEPT LINGERING POPS IN
TONIGHT ACROSS EASTERN SECTIONS OF THE FORECAST AREA AS THE FRONT
WILL BE A BIT SLOWER TO DEPART ACROSS NORTHEAST MISSISSIPPI. DRY
WEATHER IS EXPECTED THROUGH SATURDAY AS UPPER LEVEL RIDGING
REMAINS IN PLACE THROUGH THE BEGINNING OF THE WEEKEND.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)...00Z LONG RANGE
MODELS INDICATE A SERIES OF UPPER LEVEL TROUGHS WILL MOVE THROUGH
THE MIDDLE/LOWER MISSISSIPPI VALLEYS THROUGH THE PERIOD. USED THE
00Z ECMWF AS A GUIDE AS OPERATIONAL GFS RUN TO RUN CONTINUITY IS
IN QUESTION WITH THIS FORECAST PACKAGE. ENSEMBLE MEMBERS SUGGEST
RAIN CHANCES WILL REMAIN SMALL SATURDAY NIGHT. OTHERWISE RAIN FREE
CONDITIONS CAN BE ANTICIPATED THROUGH WEDNESDAY. &&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Jan 10, 7:45 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CST THU JAN 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
745 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF NORTH MISSISSIPPI UNTIL
4 PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND TORNADOES
ARE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE IN AND NEAR
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS PLEASE RELAY YOUR REPORTS TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

In the hours before

Special weather statement, Jan 10, 6:24 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 AM CST THU JAN 10 2008

TNZ088-101300-
SHELBY TN-
624 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTHWEST OF DOWNTOWN MEMPHIS AT 624 AM CST...MOVING NORTHEAST
AT 50 MPH.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
COLLIERVILLE...GERMANTOWN...MIDTOWN MEMPHIS AND MILLINGTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 700 AM CST.
Special weather statement, Jan 10, 7:42 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
742 AM CST THU JAN 10 2008

ARZ058-101400-
PHILLIPS AR-
742 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER ELAINE AT 742 AM CST...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITY OF ELAINE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 800 AM CST.
Special weather statement, Jan 10, 8:02 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 AM CST THU JAN 10 2008

MSZ007-101430-
TUNICA MS-
802 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES WEST OF DUNDEE AT 802 AM CST...MOVING NORTHEAST AT 60 MPH.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CST.
Special weather statement, Jan 10, 8:02 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 AM CST THU JAN 10 2008

MSZ007-101430-
TUNICA MS-
802 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 40 TO 50 MPH
WINDS WAS LOCATED 7 MILES WEST OF DUNDEE AT 802 AM CST...MOVING
NORTHEAST AT 60 MPH.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CST.
Special weather statement, Jan 10, 8:31 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 AM CST THU JAN 10 2008

MSZ001-007-008-101515-
DE SOTO MS-TUNICA MS-TATE MS-
831 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA HAIL AND 40 TO 50 MPH WINDS WAS
LOCATED OVER PRICHARD AT 831 AM CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES...INCLUDING THE CITIES OF
HERNANDO...HORN LAKE...SENATOBIA AND SOUTHAVEN...SHOULD MONITOR THIS
STORM CLOSELY..

The radar

The Memphis radar (KNQA), 105 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Panola

When
January 10, 8:45 AM CST to 8:50 AM CST
Where
Panola County, 3.81 mi NNE of Bluff Spgs to 3.89 mi NNE of Bluff Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
34.399, -89.790

Hail, Lafayette

When
January 10, 8:56 AM CST to 9:01 AM CST
Where
Lafayette County, Harmontown
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.530, -89.650

Thunderstorm Wind, Marshall

When
January 10, 9:10 AM CST to 9:15 AM CST
Where
Marshall County, Bethlehem to 0.91 mi W of Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
34.570, -89.330

Straight line winds blew several trees down. In addition, a tractor trailer was overturned on Bethlehem Road just south of Bethlehem.

Flash Flood, De Soto

When
January 10, 10:29 AM CST to 11:29 AM CST
Where
De Soto County, 2 mi NE of Olive Branch to 1.36 mi NW of Olive Branch Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.990, -89.795

Heavy rain produced flash flooding on Hacks Cross Road just south of State Line Road.

Thunderstorm Wind, Tate

When
January 10, 11:10 AM CST to 11:15 AM CST
Where
Tate County, 2 mi W of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.700, -89.835

Straight line winds blew a delivery truck off of a road. No injuries were reported.

Hail, Alcorn

When
January 10, 12:35 PM CST to 12:40 PM CST
Where
Alcorn County, 2 mi W of Corinth
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.930, -88.555

Thunderstorm Wind, Union

When
January 10, 1:15 PM CST
Where
Union County, 3 mi S of New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.457, -89.000

Thunderstorm Wind, Prentiss

When
January 10, 1:30 PM CST to 1:35 PM CST
Where
Prentiss County, Thrashers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.700, -88.480

Straight line winds blew down a few trees.

Flash Flood, Alcorn

When
January 10, 1:30 PM CST to 2:30 PM CST
Where
Alcorn County, Corinth to 1.17 mi NW of Corinth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.930, -88.520

Heavy rain produced flash flooding in Corinth. Numerous streets were flooded in the city.

Thunderstorm Wind, Lee

When
January 10, 1:30 PM CST to 1:45 PM CST
Where
Lee County, Guntown to Baldwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.450, -88.670

Straight line winds blew trees and power poles down in the Guntown and Baldwyn communities.

Thunderstorm Wind, Lee

When
January 10, 1:30 PM CST to 1:45 PM CST
Where
Lee County, 2.13 mi N of Chapelville to 1.68 mi SSE of Chapelville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.480, -88.585

Straight line winds blew trees and power poles down near the Pratts and Chapelville communities.

Thunderstorm Wind, Itawamba

When
January 10, 1:49 PM CST to 1:54 PM CST
Where
Itawamba County, 1.5 mi ENE of Tremont to 1 mi SW of New Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.241, -88.248

Straight line winds blew trees down on Highway 178 and on Highway 25, partially blocking the road, 2 miles north of the Itawamba/Monroe County line.

Tornado, Tishomingo

When
January 10, 1:54 PM CST to 1:58 PM CST
Where
Tishomingo County, 0.94 mi SSW of Midway to 2.33 mi E of Midway
Rating
EF1
Path length
2.78 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.717, -88.234

The tornado first touched down near the county landfill about one mile southwest of Midway. The tornado blew off two metal side panels from two large sheds and then uprooted over a dozen trees. About four of the trees exceeded 2 feet in diameter. The tornado then continued northeast across Highway 25 with little visible damage. More trees were snapped and twisted as the tornado moved across the southeast side of Midway. The tornado then moved in a more easterly direction where it caused minor damage to two homes, uprooted two dozen more trees and snapped additional smaller trees near the intersection of County Road 957 and County Road 992 before lifting.

Flash Flood, Union

When
January 10, 2:15 PM CST to 3:15 PM CST
Where
Union County, 0.68 mi W of Bald Hill to 2.17 mi N of Bald Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.420, -89.092

Heavy rain produced flash flooding on County Road 88 making the road impassable.

Flash Flood, Monroe

When
January 10, 2:30 PM CST to 3:30 PM CST
Where
Monroe County, Hamilton to 2.57 mi N of Hamilton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.730, -88.450

Heavy rain produced flash flooding in the Hamilton and New Hamilton areas. Many roads were under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77155, 77156, 77692, 77157, 77158, 77159, 77160, 77161, 77162, 78010, 78011, 77163, 77582, 77164, 77165.